Home » Frequently asked Questions on Health » Is Vicks Action 500 safe for headaches?

Is Vicks Action 500 safe for headaches?

Q: Sometimes I get severe headache which gets automatically subsided once I take a Vicks action 500 and sleep for half an hour but surprisingly no other painkiller seems to work. What could be the reason?

A:Vicks Action 500 is the brand name of a combination medicine that contains: paracetamol 500 mg + phenylpropanolamine (PPA) 25 mg + caffeine 32 mg per tablet. Paracetamol is a pain-killer while PPA is a decongestant. Caffeine is added to counteract the sedative side effect of PPA. It appears that your headache is related to some sort of sinus problem since you get relief with a decongestant medicine but not with normal pain-killers. Unfortunately Vicks Action 500 is not a very safe medicine because one of its ingredients (PPA) is banned in nearly all European and North American countries. PPA has been implicated in causation of stroke - a potentially dangerous and life-threatening side effect. Unfortunately the Indian drug control system due to a variety of non-scientific reasons has not banned the use of PPA in India. It is advisable to use another decongestant product (Sinarest) that does not contain PPA but pseudoephedrine, an equally potent decongestant but much safer.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------